Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Sep 5, 2018, 7:20 AM CDT for Washington County, Kansas. It was in force for 23 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2018, 7:20 AM CDT (12:20 UTC)
- Expired
- Sep 6, 2018, 6:42 AM CDT
- In force
- 23 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Washington County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1).
- Action stage
- 13 ft
- Minor stage
- 18 ft
- Moderate stage
- 19 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
479 WGUS43 KTOP 051220 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Topeka KS 720 AM CDT Wed Sep 5 2018 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-052020- /O.NEW.KTOP.FL.W.0017.180905T1220Z-180906T1142Z/ /WSHK1.2.ER.180905T1117Z.180905T1800Z.180905T2342Z.NO/ 720 AM CDT Wed Sep 5 2018 The National Weather Service in Topeka, KS has issued a * Flood warning for The Mill Creek at Washington. * until Thursday morning. * At 6:45 AM Wednesday the stage was 18.5 feet. * Flood stage is 18.0 feet. * Minor flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue rising to near 20.0 feet by this afternoon. The river will fall below flood stage this evening. * Impact...At 19.0 feet...Osage Road, located 2 miles west and 1 mile north of Washington, floods. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
3 follow-up statements
089 WGUS83 KTOP 051418 FLSTOP Flood Statement National Weather Service Topeka KS 918 AM CDT Wed Sep 5 2018 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County Buffalo Creek near Jamestown affecting Cloud County Little Blue River above Barnes affecting Marshall County Mill Creek at Washington affecting Washington County Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-052217- /O.EXT.KTOP.FL.W.0017.000000T0000Z-180906T1513Z/ /WSHK1.2.ER.180905T1117Z.180905T1800Z.180906T0313Z.NO/ 918 AM CDT Wed Sep 5 2018 The Flood Warning continues for The Mill Creek at Washington. * until Thursday morning. * At 8:45 AM Wednesday the stage was 19.5 feet. * Flood stage is 18.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue rising to near 20.3 feet by this afternoon. The river will fall below flood stage tonight. * Impact...At 19.0 feet...Osage Road, located 2 miles west and 1 mile north of Washington, floods. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$ KSC117-052217- /O.EXT.KTOP.FL.W.0008.000000T0000Z-180909T0730Z/ /BLRK1.1.ER.180903T0448Z.180906T0000Z.180908T1930Z.NO/ 918 AM CDT Wed Sep 5 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * until late Saturday night. * At 8:15 AM Wednesday the stage was 37.8 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 42.5 feet by this evening. The river will fall below flood stage Saturday early afternoon. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC029-052217- /O.EXT.KTOP.FL.W.0006.000000T0000Z-180906T2145Z/ /JMSK1.1.ER.180905T1447Z.180905T1800Z.180906T0345Z.NO/ 918 AM CDT Wed Sep 5 2018 The Flood Warning continues for The Buffalo Creek near Jamestown. * until Thursday afternoon. * At 10:45 AM Tuesday the stage was 9.5 feet. * Flood stage is 16.0 feet. * Minor flooding is forecast. * Impact...At 16.9 feet...Farm field along the north bank of the Buffalo Creek floods. && LAT...LON 3964 9793 3960 9772 3958 9772 3961 9793 $$ KSC117-052217- /O.EXT.KTOP.FL.W.0016.000000T0000Z-180908T0036Z/ /BARK1.1.ER.180904T1759Z.180906T0000Z.180907T0636Z.NO/ 918 AM CDT Wed Sep 5 2018 The Flood Warning continues for The Little Blue River above Barnes. * until Friday evening. * At 5:29 PM Tuesday the stage was 16.2 feet. * Flood stage is 16.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Impact...At 18.6 feet...Farmers field south of the river and east of Highway 148 floods. && LAT...LON 3992 9695 3992 9689 3969 9666 3967 9669 3971 9685 $$ KSC027-052217- /O.EXT.KTOP.FL.W.0011.000000T0000Z-180908T1845Z/ /CYCK1.1.ER.180904T1527Z.180905T1800Z.180908T0645Z.NO/ 918 AM CDT Wed Sep 5 2018 The Flood Warning continues for The Republican River at Clay Center. * until Saturday afternoon. * At 8:30 AM Wednesday the stage was 19.9 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 20.4 feet by this evening. The river will fall below flood stage early Saturday morning. * Impact...At 21.0 feet...Highways 24 and 15 flood. A high fill which carries the road bed into Clay Center begins to overflow. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
584 WGUS83 KTOP 051847 FLSTOP Flood Statement National Weather Service Topeka KS 147 PM CDT Wed Sep 5 2018 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County Mill Creek at Washington affecting Washington County ...The Flood Warning continues for the following streams in Kansas.. Buffalo Creek near Jamestown affecting Cloud County Little Blue River above Barnes affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-060247- /O.EXT.KTOP.FL.W.0008.000000T0000Z-180909T0442Z/ /BLRK1.1.ER.180903T0448Z.180906T0600Z.180908T1642Z.NO/ 147 PM CDT Wed Sep 5 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Saturday evening. * At 1:15 PM Wednesday the stage was 38.8 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 39.7 feet by early Thursday morning. The river will fall below flood stage late Saturday morning. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC029-060247- /O.CON.KTOP.FL.W.0006.000000T0000Z-180906T2145Z/ /JMSK1.1.ER.180905T2232Z.180906T0000Z.180906T0345Z.NO/ 147 PM CDT Wed Sep 5 2018 The Flood Warning continues for The Buffalo Creek near Jamestown. * until Thursday afternoon. * At 1:16 PM Wednesday the stage was 14.5 feet. * Flood stage is 16.0 feet. * Minor flooding is forecast. * Impact...At 16.9 feet...Farm field along the north bank of the Buffalo Creek floods. && LAT...LON 3964 9793 3960 9772 3958 9772 3961 9793 $$ KSC117-060247- /O.CON.KTOP.FL.W.0016.000000T0000Z-180908T0036Z/ /BARK1.1.ER.180904T1759Z.180906T0000Z.180907T0636Z.NO/ 147 PM CDT Wed Sep 5 2018 The Flood Warning continues for The Little Blue River above Barnes. * until Friday evening. * At 5:29 PM Tuesday the stage was 16.2 feet. * Flood stage is 16.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Impact...At 18.6 feet...Farmers field south of the river and east of Highway 148 floods. && LAT...LON 3992 9695 3992 9689 3969 9666 3967 9669 3971 9685 $$ KSC201-060247- /O.EXT.KTOP.FL.W.0017.000000T0000Z-180906T0610Z/ /WSHK1.2.ER.180905T1117Z.180905T1400Z.180905T1810Z.NO/ 147 PM CDT Wed Sep 5 2018 The Flood Warning continues for The Mill Creek at Washington. * until late tonight. * At 12:45 PM Wednesday the stage was 18.2 feet. * Flood stage is 18.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by this afternoon. * Impact...At 18.0 feet...Low lands along the creek flood from Morrowville to Washington flood. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
049 WGUS83 KTOP 060103 FLSTOP Flood Statement National Weather Service Topeka KS 803 PM CDT Wed Sep 5 2018 ...The Flood Warning is cancelled for the following streams in Kansas... Fancy Creek near Randolph affecting Riley County Mill Creek at Washington affecting Washington County ...The Flood Warning continues for the following streams in Kansas.. Big Blue River near Blue Rapids affecting Marshall County Little Blue River above Barnes affecting Marshall County Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC027-060902- /O.CON.KTOP.FL.W.0011.000000T0000Z-180908T1845Z/ /CYCK1.2.ER.180904T1527Z.180905T2315Z.180908T0645Z.NO/ 803 PM CDT Wed Sep 5 2018 The Flood Warning continues for The Republican River at Clay Center. * until Saturday afternoon. * At 7:30 PM Wednesday the stage was 21.0 feet. * Flood stage is 15.0 feet. * Moderate flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by early Saturday morning. * Impact...At 21.0 feet...Highways 24 and 15 flood. A high fill which carries the road bed into Clay Center begins to overflow. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$ KSC117-060902- /O.CON.KTOP.FL.W.0008.000000T0000Z-180909T0442Z/ /BLRK1.1.ER.180903T0448Z.180906T0600Z.180908T1642Z.NO/ 803 PM CDT Wed Sep 5 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Saturday evening. * At 7:15 PM Wednesday the stage was 39.6 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 39.8 feet by early Thursday morning. The river will fall below flood stage late Saturday morning. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$ KSC117-060902- /O.CON.KTOP.FL.W.0016.000000T0000Z-180908T0036Z/ /BARK1.1.ER.180904T1759Z.180906T0600Z.180907T0636Z.NO/ 803 PM CDT Wed Sep 5 2018 The Flood Warning continues for The Little Blue River above Barnes. * until Friday evening. * At 5:29 PM Tuesday the stage was 16.2 feet. * Flood stage is 16.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Impact...At 18.6 feet...Farmers field south of the river and east of Highway 148 floods. && LAT...LON 3992 9695 3992 9689 3969 9666 3967 9669 3971 9685 $$ KSC161-060133- /O.CAN.KTOP.FL.W.0018.000000T0000Z-180906T1539Z/ /RDPK1.1.ER.180905T1454Z.180905T1645Z.180905T1744Z.NO/ 803 PM CDT Wed Sep 5 2018 The Flood Warning is cancelled for The Fancy Creek near Randolph. * At 7:15 PM Wednesday the stage was 10.8 feet. * Flood stage is 16.0 feet. * Fell below flood stage at 12:44 PM Wednesday. * Forecast...The river will continue to fall to 7.9 feet by Friday morning. && LAT...LON 3950 9687 3947 9671 3945 9675 3947 9689 $$ KSC201-060133- /O.CAN.KTOP.FL.W.0017.000000T0000Z-180906T0610Z/ /WSHK1.2.ER.180905T1117Z.180905T1400Z.180905T1809Z.NO/ 803 PM CDT Wed Sep 5 2018 The Flood Warning is cancelled for The Mill Creek at Washington. * At 7:45 PM Wednesday the stage was 15.7 feet. * Flood stage is 18.0 feet. * Fell below flood stage at 1:09 PM Wednesday. * Forecast...The river will continue to fall to 6.0 feet by Friday morning. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 5, 6:47 AM CDT, 33 minutes earlier.
Area forecast discussion, Sep 5, 6:47 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 647 AM CDT Wed Sep 5 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 322 AM CDT Wed Sep 5 2018 As of 08Z Wednesday morning broad southwesterly midlevel flow continues across the central Plains. A slow moving surface trough axis extended from west TX northeastward through northern WI. Deep Gulf of Mexico moisture continues to reside south of this surface boundary, characterized by dew points in the lower 70s with PWAT values between 1.9 and 2.2 inches. Scattered rain showers have once again began developing across the CWA in response to impressive moisture transport vectors between 925 mb and 850 mb. Further enhancement and coverage of shower and thunderstorm activity is expected after 08/09Z as a weak perturbation across the TX and OK Panhandle region traverses eastern KS. With the tropical-like environment across the region coupled with upwards of 600 J/kg of MUCAPE, rainfall rates could exceed 1 inch per hour at times, especially through midday. 00Z guidance is in decent agreement with two regions of heaviest QPF through the morning hours. The first looks to focus from the Ottawa/Dickinson counties, northeastward through Riley and Pottawatomie counties. 00Z CAM and recent trends of the HRRR and RAP suggest 1-2 inches will be likely in this corridor with locally higher amounts possible. This matches up well with radar trends over the past 30 minutes, with an axis of moderate to heavy rainfall setting up from Ottawa County to eastern Pottawatomie County. Given the recent rainfall in this region, additional FLASH-FLOODING and river flooding is possible. At time point will allow the ongoing Flash-Flood Watch to expire at 18Z as the bulk of heaviest rainfall is expected to be south and east of this area by afternoon. The second axis of heavier QPF is progged along and east of Highway 75. 1-2 of rainfall is likely through Wednesday evening across this region. Given the lack of significant rainfall over the past few days, the threat for Flash-Flooding is tempered as soil and river conditions are largely dry. The best potential for shower and thunderstorm activity will shift eastward through the afternoon as the surface trough sinks southward into the CWA, shunting the best moisture transport southeastward. Isolated to scattered thunderstorms will remain possible throughout the afternoon and early evening as forecast soundings suggest an uncapped mixed-layer parcels. Given the lack of large scale ascent, activity should remain isolated to scattered at best. Shower and isolated thunderstorm chances will continue tonight as the surface trough axis stalls across southwest MO. Little if any CAA will be noted behind the boundary, at least initially. Therefore, plentiful moisture will remain across the CWA with weak perturbations continuing to translate through the flow, contributing to rain chances. Any rainfall contribution from the remnants of TS Gordon look to hold off until the daytime hours Thursday. As far as temperatures go, cloudy skies with scattered showers and storms will yield highs in the mid to upper 70s this afternoon. Lows tonight are progged to range from the low 60s in north-central KS to the upper 60s in east-central KS. .LONG TERM...(Thursday through Tuesday) Issued at 322 AM CDT Wed Sep 5 2018 Precipitation chances will continue across the forecast area through the day on Saturday. Remnants of Gordon are forecast to move northward into northwest Arkansas on Friday before being absorbed by the mid level trough and moving east across Missouri on Saturday. Tropical moisture will remain over central and eastern Kansas initially on Thursday, then focus mainly over northeast and east central Kansas late Thursday through Saturday. The approach of the remnants of Gordon will focus lift in the northern and eastern quadrants of the system and transport deep tropical moisture northward into eastern Kansas and Missouri. 850 mb moisture convergence and transport of high theta air support ongoing concerns for high precipitation efficiency Thursday night through early Saturday morning. Have trended higher than model consensus for precipitation amounts over eastern Kansas, although much higher QPF amounts will be focused east of the forecast area over Missouri. Isentropic lift over the frontal boundary Friday into Saturday support increasing qpf amounts across eastern Kansas. Saturday night into Sunday dryer air will move into eastern Kansas with the passage of the mid level trough axis and associated subsidence overspreading central and eastern Kansas. A dry northwest to westerly flow is expected aloft while a surface ridge axis extended into eastern Kansas on Sunday gradually moving off to the east Monday and Tuesday. Return flow on the backside of the high focuses off to the western plains. Highs in the 70s are expected Thursday through Monday with temperatures warming back into the 80s by next Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 643 AM CDT Wed Sep 5 2018 Another busy TAF period ahead with scattered showers and thunderstorm through much of the next 18-24 hours. Predominately VFR conditions should prevail through much of the daytime hours today. Although, the strongest storms and/or showers could result in MVFR cigs and vsby. Shower/storm coverage should decrease after 22Z as MVFR and eventual IFR cigs build into the terminals by 04Z. Winds will slowly back to northeast through the period, although should remain predominately below 10 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 PM CDT this afternoon for KSZ008>011- 020>023-034>036. && SHORT TERM...Baerg LONG TERM...53 AVIATION...Baerg
Hazardous weather outlook, Sep 5, 4:32 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 432 AM CDT Wed Sep 5 2018 KSZ008>011-020>023-034>036-060945- Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie- Ottawa-Dickinson-Geary- 432 AM CDT Wed Sep 5 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A flash flood watch remains in effect for the area 1 PM this afternoon. Please see the National Weather Service website at weather.gov/top for more information. Minor to moderate flooding will develop or continue on several rivers and creeks in north central and northeast Kansas today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional shower and thunderstorm chances will allow the threat for flash flooding and river flooding to continue through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ012-024-026-037>040-054>056-058-059-060945- Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- 432 AM CDT Wed Sep 5 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected across the area. Heavy rainfall could result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional shower and thunderstorm chances will allow the threat for flash flooding and river flooding to continue through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:47 PM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 3 hr |
| Sep 5, 3:51 AM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Ottawa and 3 more | 3 hr |
| Sep 5, 4:44 AM CDT | Flash Flood Warning | TOP | Clay, Marshall, Riley, Washington | 6 hr |
| Sep 5, 9:10 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| Sep 5, 10:34 AM CDT | Areal Flood Advisory | TOP | Coffey | 116 min |
| Sep 5, 1:15 PM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris | 3 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.